The vape liquid is sold in small plastic bottles but it does not contain THC, the chemical that causes the “high” in cannabis.
Vape bottles from incidents during November and December in Bury, Rochdale and Oldham have been mis-sold as “THC vape”, “THC vape pen”, “THC oil” or “cannabis oil”.
Laboratory testing has shown some of the vials contained the same chemical that is used to make “spice”, while others contained no psychoactive substance at all.
Spice is a drug that is considered highly undesirable among young people. It is far more toxic and more dangerous than cannabis, particularly for people with no experience of it.
The warning today follows a similar alert issued in July this year after six incidents involving nine young people collapsing in similar circumstances between February and July also in Bury, Rochdale and Oldham.
Incidents in December have included:
- A school in the Oldham area involving several pupils where an ambulance was called out
- Another school in the Oldham area where a student suffered a seizure
Incidents in November included:
- A young person in Rochdale who collapsed after reportedly being forced to inhale a vape, leading to an ambulance call out
- A school in the Oldham area where several young people were reported as affected, leading to an ambulance call out
- Several young people who attend an educational facility outside of mainstream schooling in Bury becoming “heavily intoxicated”
- Three pupils affected at a school in Bury and who required an ambulance
None of the young people, who were all of high school age, was kept in hospital.
Michael Linnell, a drugs use expert who coordinates the multi-agency Greater Manchester Drug Alerts Panel, said:
“Young people have bought something that is sold as a ‘natural’ cannabis product but which in fact contains the chemicals found in ‘spice’.
“They think they are getting a product that is highly desirable in their eyes for a bargain price, but they are not.
“They are getting ripped off and they are taking a much bigger risk. Some of the vape bottles contain spice, while others contain no psychoactive substance at all. They can’t know what they are inhaling.
“If they inhale spice they risk the very bad reaction we have now seen on at least a dozen occasions since February involving at least 17 young people.
“The effects of the drug for someone not used to taking spice are very dangerous, unpredictable, and may even be fatal.”
Dr Prun Bijral, Medical Director of charity Change Grow Live, said:
“Synthetic cannabinoids in vaping liquids are not the same as THC, and can be very many times stronger. As a result, even a single use can result in a range of serious physical and psychological effects.”
Drug agency advisers who support young people who take drugs, or are at risk of taking drugs, have been working together with schools and parents to offer information, guidance and advice.
Janine Day, area manager with drugs use charity Early Break, said:
“Young people often do things without understanding the risks, so we have been working on a one to one basis with those who have been affected to prevent them coming to harm.
“That may be their physical health, their mental health, the risk of getting involved in other criminal behaviour or the risk of them being exploited.
“For young people spice is very negative and it not something they want to take.
“We have seen very serious short term reactions to taking these drugs. In the long term spice can produce severe changes in behaviour and is highly likely to lead to dependency. The only safe thing to do is not to take them.”
Schools, youth services and other professionals who work with children across Greater Manchester have been asked to ensure that any further suspected cases are reported and that young people are offered appropriate support.
Bev Hughes, Deputy Mayor for policing and crime, has overseen the response to the latest incidents. She said:
“The continuing incidents of fake THC vape are extremely worrying and I have asked police, trading standards, schools, drug support agencies and others to continue their work to keep young people safe.
“It’s vital that the word is spread that these are fake and dangerous products that can and have caused serious harm.”
The warning has been issued on behalf of the Greater Manchester Drug Alerts Panel, which brings together police, NHS, local authorities and drug user support agencies.
The alert is being circulated to schools, NHS staff, local policing teams, drug use support services and children’s services in order to help them to warn and inform young people not to take this drug.
Greater Manchester Police’s Chief Superintendent Paul Savill of Local Policing and Criminal Justice said:
“GMP is fully committed to clamping down on the sale of illegal and dangerous vaping products in order to protect the people of Greater Manchester.
“We have local neighbourhood officers working with schools and specialist staff to help our students understand the dangers of using these illegal vaping products as well as the potential consequences of being found in possession of illicit substances.
“Already we have conducted searches in schools in Rochdale and seized a number of illegal vaping products.
“Following an intelligence lead, three boys were arrested on suspicion of possession or supply of a controlled substance on Friday 6 December. A search was conducted on their homes and illegal vaping products were found.
“The offenders undertook a voluntary interview, allowing us to gather further intelligence on the supply of the illegal vaping products as well as educate those involved on the dangers the products pose. The three boys have now been released under investigation.
“Suppliers of illegal and dangerous vaping products are recklessly targeting children and the vulnerable and we need the public’s help to identify these suppliers and bring them to justice. Alongside safeguarding work we are working closely with schools, partners and stakeholders to reach out to children and with the help of the community, we can remove these products from our streets.
“Anyone with information on the sale of illegal vaping products or the sale of other illegal drugs should call police on 101 or the independent charity Crimestoppers, anonymously, on 0800 555 111.”
Anyone with information in relation to where these “THC vapes” are being created or stored is encouraged to contact GMP by reporting it via the LiveChat function on the GMP website or by calling 101, and always dial 999 in an emergency.
The warning includes advice to call an ambulance if a young person had taken the drug and has collapsed and how to place them in the recovery position to avoid them choking on their own vomit.
Anyone considering using this product is strongly advised not to. Using drugs alone is also more dangerous than with friends who are able to call an ambulance if necessary.
Anyone who is with person who has collapsed as a result of taking this drug should call an ambulance and place them in the recovery position in order to avoid them choking on their own vomit.
Information and advice on drugs is available on the Talk to Frank website.